Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 288, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2004, 5:39 PM CDT for McNairy County, Tennessee. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2004, 5:39 PM CDT (22:39 UTC)
- Expired
- Jul 23, 2004, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County McNairy County, TN
The radar
The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:45 PM CDT | HAIL 0.25 | Selmer, TN | |
| Jul 23, 5:46 PM CDT | TSTM WND GST 60 | Selmer, TN | SEVERAL STOP SIGNS BLOWN DOWN |
| Jul 23, 6:08 PM CDT | TSTM WND GST 60 | Eastview, TN | |
| Jul 23, 6:08 PM CDT | HAIL 0.25 | Eastview, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 232239 SVRMEM TNC109-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 538 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCNAIRY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 615 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER SELMER...MOVING SOUTHEAST AT 5 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 615 PM CDT INCLUDE... SELMER... EASTVIEW...STANTONVILLE... .DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3532 8857 3520 8873 3499 8853 3515 8833 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 23, 2:45 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT FRI JUL 23 2004 .DISCUSSION... SOME ISOLATED SHOWERS AND THUNDERSTORMS CAN BE FOUND THIS AFTERNOON OVER THE FORECAST AREA. A WEAK FRONTAL BOUNDARY ACROSS NORTHERN KENTUCKY INTO CENTRAL OKLAHOMA WILL CONTINUE TO SAG SLOWLY SOUTH. IT APPEARS THAT WHAT THUNDERSTORM ACTIVITY THAT OCCURS TONIGHT SHOULD REMAIN WIDELY SCATTERED SO WILL LOWER POPS TO 20 FOR TONIGHT. MODELS SHOW UPPER LEVEL RIDGE BREAKING DOWN SOME AND A WEAK UPPER LEVEL TROUGH SLOWLY MOVING THROUGH THE MID-MISSISSIPPI VALLEY OVER THE WEEKEND. THE COMBINATION OF THE UPPER LEVEL TROUGH...THE FRONTAL BOUNDARY AND DAYTIME HEATING SHOULD GENERATE SCATTERED THUNDERSTORMS OVER THE WEEKEND. THE THREAT OF RAIN SHOULD END BY MONDAY. TEMPERATURES WILL BE COOLER OVER THE WEEKEND WITH THE INCREASE IN CLOUDS AND THE FRONTAL BOUNDARY MOVING SOUTH. DRIER WEATHER FOR THE START OF NEXT WEEK SHOULD MEAN TEMPERATURES WILL APPROACH NORMAL LEVELS. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 23, 4:20 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 420 AM CDT FRI JUL 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-231100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 420 AM CDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... HEAT INDICES WILL REACH 100 DEGREES SOUTH HALF OF THE MID SOUTH THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN APPROACHING COLD FRONT. SOME STORMS MAY BE STRONG. HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND SATURDAY AS THE COLD FRONT MOVES ACROSS THE MIDSOUTH. A FEW STRONG STORMS ARE POSSIBLE. HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Jul 23, 4:12 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 412 PM CDT FRI JUL 23 2004 ARZ026-232130- CRAIGHEAD AR- 412 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER JONESBORO AT 412 PM CDT. THE STORM WAS NEARLY STATIONARY. A WEATHER SPOTTER REPORTED THE STORM HAD PRODUCED DIME SIZE HAIL AND WIND GUSTS TO 45 MPH OVER THE SOUTHWEST PORTION OF JONESBORO. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITY OF JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 4:19 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 419 PM CDT FRI JUL 23 2004 ARZ008-232130- RANDOLPH AR- 419 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ATTICA AT 419 PM CDT...MOVING EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL... DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAIN. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 4:34 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 434 PM CDT FRI JUL 23 2004 TNZ052-232200- MADISON TN- 434 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF SPRING CREEK TO 4 MILES NORTHWEST OF BEMIS AT 434 PM CDT...MOVING EAST AT 5 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL... WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 4:59 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 459 PM CDT FRI JUL 23 2004 TNZ052-232215- MADISON TN- 459 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF SPRING CREEK TO 12 MILES SOUTH OF SPRING CREEK AT 459 PM CDT...MOVING EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 5:21 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 521 PM CDT FRI JUL 23 2004 TNZ021-232240- CARROLL TN- 521 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CEDAR GROVE AT 520 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAIN. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 5:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 529 PM CDT FRI JUL 23 2004 TNZ091-232300- MCNAIRY TN- 529 PM CDT FRI JUL 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MCNAIRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SELMER AT 528 PM CDT...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...AND FEASIBLY SMALL HAIL. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MCNAIRY COUNTY...INCLUDING THE CITY OF SELMER...SHOULD MONITOR THIS STORM CLOSELY.
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.